Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

How does kidney and liver process medications?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 1983 Questions
We are looking for information on the body breaking down medications and how liver function and kidneys would have an effect on that. We had a family member have a medication spike to 5 times what it should have been and are being told that because the liver and kidneys were not functioning properly due to the heart not being efficient, that the medication will spike like this. Assuming that is true, how would a person know if in fact that a spike in medication in the blood is a result of that or an overdose of the medication? Do we need a geneticist to help determine this?
Posted Sat, 1 Mar 2014 in Liver and Gall Bladder
Answered by Dr. Klerida Shehu 2 hours later
Brief Answer: Following answers to your queries... Detailed Answer: Hi, It is true that the liver is taking part in the metabolization process of the drugs, while kidney is taking care of clearing them off the body. While the heart is not working properly, the blood supplementation to liver and kidney will be reduced resulting lower metabolization and clearance rate of the medications. The final result is spike of the drugs in blood. Usually, the genetist is not taking care of this. Only a pharmacologist. All the best! Dr.Klerida
Above answer was peer-reviewed by
Follow-up: How does kidney and liver process medications? 34 minutes later
The heart was shocked back into sinus rythm the same day that the Metoprolol level spiked. Does the shocking of the heart to slow it back down to a normal bpm have an effect on what happens to the level or the drug in the body. The heart had been at 100-140 bpm before the shocking put it back to around 65bpm. How does all of that sudden change in heart rate have an effect on medications, or does it not?
Answered by Dr. Klerida Shehu 20 hours later
Brief Answer: Increase blood drug concentration due liver damage Detailed Answer: Hi back, Thank you for following up. Usually, when there is liver damage, the metoprolol is not metabolized leading to its spikes in blood pressure. The final results would be "reduced heart rate" (up to 65 bpm). The same has happened in your family member metoprolol effect. So, if she/he has had and problem with the liver (e.g. liver failure), then, it will not be metabolized as it should be normally do. This is associated with more medication circulating in the blood vessels, and reduced heart rate. Although such good effect in heart rate is achieved, however, liver failure should be treated as soon as possible. All the best! Dr.Klerida
Above answer was peer-reviewed by
Follow-up: How does kidney and liver process medications? 2 hours later
But how does a person know the difference between getting an overdose of Metoprolol that slowed the heart down to 10bpm and finally stopped the heart, and getting just the normal 150mg amount of the drug, and having the drug level be 5 times the normal range due to a possible bad liver function. There had been NO known liver issues before this happened. How can we rule out the person getting just too much of the drug ingested, or is there a for sure way to even know that? Also, there had been a recent gall bladder surgery to remove the gall bladder three weeks before this happened with the metoprolol. Also, after the heart was shocked back into sinus rhythm, would the fact that the heart was beating slower ( from around 120-140 bpm down to around 65 bpm ) have a measureable effect on the metabilizing rate of the Metoprolol?
Answered by Dr. Klerida Shehu 2 days later
Brief Answer: Factors leading to high plasma metoprolol.... Detailed Answer: Hi i read your query very carefully. There are some factors that may lead to high levels of plasma metoprolol: 1- Liver failure (decreased liver function). Metoprolol is metabolized by CYP2D6 enzyme in liver and the plasma level are increased in liver failure. 2- Poor metabolites of Cytocrome P450 2D6 (CYP2D6) develop high blood concentrations. 3- Drug interaction (Antidepresive drugs, antiarrhythmic drugs, antihistaminic ect) may increase the plasma concentration. Yes it's possible to get to this super high levels of metoprolol by just taking one dose of 150mg of metoprolol, especially where the three mentioned factors are founded together in a single person (liver failure, poor metabolizers of CYP2D6 and drug interaction). Dr.Klerida
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor